Vol 46, No 1 (2012)

open access

Page views 247
Article views/downloads 846
Get Citation

Connect on Social Media

Connect on Social Media

The influence of botulinum toxin on auditory disturbances in hemifacial spasm

Monika Rudzińska1, Magdalena Wójcik1, Katarzyna Zajdel2, Karolina Hydzik-Sobocińska2, Michalina Malec1, Marcin Hartel3, Jacek Składzień2, Andrzej Szczudlik1
DOI: 10.5114/ninp.2012.27451
Neurol Neurochir Pol 2012;46(1):29-36.

Abstract

Background and purpose

Hemifacial spasm (HFS) is frequently accompanied by other symptoms, such as visual and auditory disturbances or pain. The aim of the study was to assess the occurrence of auditory symptoms accompanying HFS using subjective and objective methods, their relation with other HFS symptoms, and their resolution after botulinum toxin (BTX-A) treatment.

Material and methods

The occurrence of hypoacusis, ear clicks and tinnitus was assessed by questionnaire in 126 HFS patients from an electronic database which included medical data such as severity of HFS rated by clinical scale and magnetic resonance imaging focused on the presence of vascular nerve VII and VIII conflict. Forty consecutive patients treated with BTX-A and 24 controls matched by sex and age underwent laryngological examination including audiometry, tympanometry and acoustic middle ear reflex before injection and two weeks later.

Results

About 45.2% of patients complained of auditory disturbances (31.7% hypoacusis, 30.2% ear clicks and 7.1% tinnitus) on the side of HFS. Auditory disturbances correlated with severity of HFS symptoms but not with age, disease duration, or neurovascular conflict with nerves VII and VIII. We did not find abnormalities in audiometric and tympanometric assessment in patients in comparison with controls. No abnormalities were detected in brainstem evoked potentials comparing the sides with and without HFS symptoms. Tinnitus and absence of ipsilateral acoustic middle ear reflex occurred more often in patients with auditory symptoms than those without them. BTX-A treatment caused resolution of subjective acoustic symptoms without any improvement in audiometric assessment.

Conclusions

Auditory disturbances accompanying HFS are probably caused by dysfunction of the Eustachian tube, which improves after BTX-A treatment.

Article available in PDF format

View PDF Download PDF file



Neurologia i Neurochirurgia Polska